WHY IS MY PERIOD LATE AFTER TAKING EMERGENCY CONTRACEPTIVE PILL?

Nana Osei Bonsu/ May 6, 2018/ Women's Health/ 3 comments

Women all over the world are looking for reliable and effective birth control method to help them prevent unwanted and unplanned pregnancies. There are various birth control methods such as injectable, female condoms, IUDs, diaphragm caps, pills etc. however, women encounter problem when the primary birth control method fails, this calls for the use of emergency contraceptive pill- popularly called “morning-after pill”. After using the emergency contraceptive pill, most women have late period.

PICTURE OF POSTINOR2

Picture of Postinor2 brand

Emergency Contraception, What is it?

Emergency Contraception is birth control method that prevents pregnancy after sex. This is why it is sometimes referred to as morning-after pill.

When is it used?

It can be used right away after sex or up to five days after sex if your birth control method failed during sex or none was ever used. When emergency contraceptive pill is used, it makes it less likely for a woman to get pregnant. But it should be noted that it is not as effective as normal birth control methods, and it is not meant to replace birth control methods like condoms, IUD, pills etc. but only to used when birth control method fails during sex.

Side effects:

Every drug has side effects and emergency contraceptive pills are not exception. Side effects can ranges from dizziness, nausea/ vomiting, fatigue, headache, breast tenderness, bleeding between periods/heavy periods and lower abdominal cramps/pain. These side effects typically last for few days and are not signs of long term illness. However, if the bleeding or spotting last longer than three weeks, consult your doctor because it can be a sign of miscarriage or ectopic pregnancy(pregnancy outside the womb).

Why is my menses late after taking emergency contraceptive pill?

This is a question most women ask.  Using morning-after pills like postinor 2 or Lydia or any other brand can cause your period to delay up to one week. It can also cause you to have your period a week earlier than the due date. Taking more dosage of emergency contraceptive pill within one menstrual cycle (within one month) can prolong this delay to more than a week.

What should I do?

  1. Do a pregnancy test if your delay is more than a week. And be advised to use your early morning urine to perform the test. If the test turns negative and you still do not get your period within a week, do another test to make sure you are not pregnant.
  2. Visit your health care professional if your home made pregnancy tests are negative and you still don’t see your period within two weeks of taking an emergency contraceptive pill.

Caution and Conclusion

Use emergency contraceptive pill only if your regular birth control method fails. It is not made to be used as a regular birth control pill due to high level of hormones it contains and it can’t prevent sexually transmitted infection (STI’s). It isn’t designed to be taking multiple times in a month. See your doctor if you want regular birth control option.

Also read: Women’s Hygiene

 

 

Thanks for reading. And please Share your opinion and personal experience through the comment section.

About Nana Osei Bonsu

Nana Bonsu is an Educationist who enjoys writing about relationships and romance. He also likes offering advice to people with relationship difficulties and hurdles.

3 Comments

  1. Thank you so much for this article@ Nana

    I am currently experiencing such issue but upon reading your article am relieved now.

    1. I am Glad i was able to help you out.Thanks for reading

    2. glad i helped.update me… what happened ?has your period gone to the normal cycle?

Leave a comment.We will like to hear from you!